Hail, Cherokee
- When
- May 6, 1:20 PM EST
- Where
- Cherokee County, Valleytown
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -83.820
Numerous supercell thunderstorms tracked northeast across East Tennessee and the southern Appalachians. One storm tracked across extreme southwest North Carolina, and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous supercell thunderstorms tracked northeast across East Tennessee and the southern Appalachians. One storm tracked across extreme southwest North Carolina, and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 12:13 PM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 113 PM EDT Fri May 6 2022 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... An active severe weather day is expected. The main driver of this event will be a negatively-tilted trough with a strong vort max that will be rotating around a closed upper low, and the associated jet streak at the base of that trough. Over the next few hours, we expect that convection will develop along and west of I-75, where the RAP and HRRR show an axis of higher CAPE values. We are already starting to see this development in NE AL at the moment. This instability axis shifts east into the central Valley during the early afternoon, and into NE TN/SW VA in the late afternoon. Aloft, we will have a surge of dry and cooler air aloft that will aid in destabilization by steepening midlevel lapse rates. In the 12Z OHX sounding, we are seeing values of 7.5 C/km, which will be advecting east. Deep shear will be adequate for supercells, and 0-1 km shear values and LCL heights suggest a tornado threat, mainly for areas south of I-40 and east of I-75. However, it is notable that the HREF shows some updraft helicity tracks north of I-40 this afternoon, so a tornado threat can't be ruled out anywhere. This initial round of storms between 11-4 am are expected to mainly pose a damaging wind threat with a lower threat of tornadoes, then a second round is expected to develop in the mid to late afternoon near the Plateau, which may be primarily a hail threat as WBZ heights quickly drop as the closed upper low approaches. The HRRR shows this second round crossing our area between 4-8 pm. The forecast update will not need to make major changes to the grids. Just a few tweaks will be made to PoP/Wx/QPF grids based on current radar trends. DGS && .AVIATION... 18Z TAF DISCUSSION. Thunderstorms will be affecting the area through the rest of the afternoon, tracking from SW to NE. Gusty winds are expected at the TAF sites with the storms, along with IFR vis in heavy rainfall. Most of this activity should exit the area by 00Z. Tonight, an upper low pressure system will track overhead, which will lead to low clouds developing at all sites. MVFR cigs are expected to prevail, although IFR may be possible at TYS and moreso at TRI. A few scattered showers will also linger into tomorrow morning at TRI. DGS && .PREV DISCUSSION... /ISSUED 315 AM EDT Fri May 6 2022/ SHORT TERM (Today through Saturday)... Key Messages: 1. Several rounds of showers and thunderstorms are expected through this evening. 2. Some severe storms will be likely mainly in the late morning and early afternoon hours. 3. Friday night and Saturday, showers will continue off and on with a low chance for thunder. Discussion: Shower and thunderstorm activity is already increasing ahead of a low pressure system. A low will move through the Ohio Valley today with a cold front moving through the region this evening. This system has strong upper level support with a negatively tilted trough moving through Middle and East Tennessee tomorrow afternoon. Deep layer shear will be high around 40 to 50 knots. Instability will be favorable with dew points in the mid 60s and CAPE around 1000 to 2000 J/Kg. With 0-1 km shear around 20 to 30 knots a few isolated tornadoes cannot be ruled out. The main threat will be damaging straight line winds. Large hail will be possible in the strongest storms. SPC has upgraded most of the region to an Enhanced risk for severe storms. The strong upper level support with this system makes for a high confidence that there will be severe storms today. It is just a matter of how widespread severe storms will be and if rotation will be strong enough to produce a few isolated tornadoes. Non-convective southwesterly winds will be gusty up to 30 mph at times. Storm activity will decrease in the evening with frontal passage but shower activity will linger overnight and Saturday as wrap around moisture continues to produce light rain. The best chance for rain on Saturday will be in the higher elevations of the mountains as deep layer northwesterly flow perpendicular to the mountains is forced to rise. Temps will be cooler Friday night with lows in the low to mid 50s. Saturday will be cool with mostly cloudy skies highs will be in the low to mid 60s in the Tennessee Valley. McD LONG TERM...(Saturday night through Thursday)... Key Messages: 1. A few showers lingering Saturday night. 2. Mostly dry Sunday through Thursday and becoming very warm. Discussion: We will start the period with an upper low centered to our northeast and an upper ridge to our west. The ridge will amplify and edge to the east as the upper low drifts further the northeast and east, but later in the period the upper low is forecast to retrograde to the southwest as the upper ridge builds into the northeastern US. Model consistency with the track of the retrograding upper low is not great, but right now it appears it will drift into the southeastern US keeping the better moisture to our south and east through the end of the period. We should see a few lingering showers Saturday night as moisture continues to wrap around the upper low, but these should end late Saturday night allowing for a dry day on Sunday. The remainder of the week will be mostly dry with a warming trend. High temperatures Sunday will be mainly in the 70s but highs by mid week will generally range from lower 80s north to upper 80s south. LW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 56 66 53 78 55 / 40 20 0 0 0 Knoxville McGhee Tyson Airport, TN 55 62 52 73 53 / 60 60 10 0 0 Oak Ridge, TN 55 63 52 74 53 / 60 40 10 0 0 Tri Cities Airport, TN 53 61 49 70 49 / 80 90 40 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 322 AM EDT Fri May 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-070730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 322 AM EDT Fri May 6 2022 /222 AM CDT Fri May 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Severe storms are likely today mainly late this morning into the afternoon hours. Damaging winds are the main threat. Isolated tornadoes and large hail are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will likely be needed Friday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL MARYVILLE 35.75N 83.97W
05/06/2022 E0.88 INCH BLOUNT TN BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG MARYVILLE 35.76N 83.97W
05/06/2022 BLOUNT TN AMATEUR RADIO
LARGE TREE DOWN.
&&Special Weather Statement
National Weather Service Morristown TN
209 PM EDT Fri May 6 2022
NCZ060-061-061845-
Clay NC-Cherokee NC-
209 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of eastern Cherokee and
northwestern Clay Counties through 245 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews, Murphy, Topton and Marble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for southwestern
North Carolina.
&&
LAT...LON 3512 8406 3522 8397 3523 8389 3526 8384
3526 8380 3524 8374 3526 8371 3524 8369
3520 8373 3519 8371 3518 8373 3515 8374
3504 8396
TIME...MOT...LOC 1809Z 227DEG 30KT 3513 8397
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
216 PM EDT Fri May 6 2022
TNZ012-013-061845-
Scott TN-Campbell TN-
216 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oneida, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Winfield, Ketchen, Indian
Mountain State Park and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.
&&
LAT...LON 3659 8410 3631 8457 3659 8464 3660 8462
TIME...MOT...LOC 1815Z 239DEG 31KT 3652 8446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 N MARYVILLE 35.76N 83.97W
05/06/2022 BLOUNT TN LAW ENFORCEMENT
MULTIPLE TREES DOWN.
0130 PM HAIL MARYVILLE 35.76N 83.97W
05/06/2022 M1.00 INCH BLOUNT TN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG RUTLEDGE 36.28N 83.52W
05/06/2022 GRAINGER TN LAW ENFORCEMENT
FEW TREES DOWN.
&&The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1017583.